Rip Current, Delaware Beaches
- When
- September 17, 7:00 AM EST to 7:00 PM EST
- Where
- Delaware Beaches forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Swells associated with Hurricane Edouard generated stronger rip currents along the Delaware coast on the 17th. This caused water rescues at Dewey Beach and Rehoboth Beach as well as the hospitalization of one rescued swimmer from the Houston Street Beach at Dewey Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Swells associated with Hurricane Edouard generated stronger rip currents along the Delaware coast on the 17th. This caused water rescues at Dewey Beach and Rehoboth Beach as well as the hospitalization of one rescued swimmer from the Houston Street Beach at Dewey Beach. Reboboth Beach lifeguards limited bathers to ankle deep water that afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 17, 2:22 AM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 322 AM EDT WED SEP 17 2014 .SYNOPSIS... A WEAK AREA OF HIGH PRESSURE TODAY WILL GIVE WAY TO A WEAK FRONTAL BOUNDARY THURSDAY. A STRENGTHENING AREA OF HIGH PRESSURE WILL THEN BUILD IN FOR THURSDAY NIGHT AND FRIDAY, THEN SHIFT OFFSHORE LATE FRIDAY. A WARM FRONT MAY LIFT BY TO OUR NORTHWEST FRIDAY NIGHT INTO SATURDAY, THEN A COLD FRONT IS SCHEDULED TO MOVE ACROSS OUR REGION LATE SUNDAY. AN EXPANSIVE AREA OF HIGH PRESSURE SHOULD THEN BUILD IN FOR LATER MONDAY AND TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS THE HIGH SHIFTS EAST OF THE REGION BY MID DAY, WILL SEE A WIND SHIFT TO SOUTHERLY WINDS. THIS, COMBINED WITH SOME AIR MASS MODIFICATION WILL LEAD TO A SLIGHTLY WARMER DAY TODAY AS COMPARED TO YESTERDAY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/... LOW LEVEL MOISTURE WILL INCREASE SLIGHTLY THANKS TO THE SOUTHERLY FLOW AND ASSOCIATED MOISTURE ADVECTION. HOWEVER, MID LEVEL MOISTURE IS ALSO EXPECTED TO INCREASE AHEAD OF THE NEXT UPPER LEVEL TROUGH. AS SUCH, THE BIG QUESTION TONIGHT WILL BE IF MID LEVEL CLOUDS WILL DEVELOP AND PROPAGATE IN OVER THE REGION OR IF THEY WILL HOLD OFF LONG ENOUGH FOR SOME PATCHY FOG DEVELOPMENT ACROSS THE REGION. OTHERWISE, EXPECT TRANQUIL WEATHER AND ANOTHER CHILLY NIGHT, WITH LOWS IN THE 40S AND 50S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THE OVERALL SYNOPTIC SETUP IS COMPRISED OF A TROUGH IN THE EAST AND RIDGE NEAR THE ROCKIES TO START. THESE FEATURES ARE FORECAST TO MIGRATE EASTWARD THROUGH FRIDAY AND ALSO WEAKEN SOME. THIS RESULTS IN MORE OF A ZONAL FLOW ACROSS THE NORTHERN HALF OF THE NATION FOR A TIME. SOME RIDGE DEVELOPMENT THOUGH OUT WEST LOOKS TO ALLOW A SHORT WAVE TO DIVE INTO THE MIDWEST SATURDAY, WHICH RESULTS IN A TROUGH AMPLIFYING SOME ACROSS THE GREAT LAKES AND NORTHEAST SUNDAY THROUGH MONDAY. THIS TROUGH MAY DEEPEN FURTHER AS WE GO THROUGH TUESDAY. IT APPEARS TWO FRONTAL BOUNDARIES MOVE THROUGH OUR AREA, ONE /WEAK/ THURSDAY THEN A PERHAPS A STRONGER ONE LATE SUNDAY. WE USED A GENERAL MODEL BLEND FOR THURSDAY THROUGH SATURDAY, THEN BLENDED IN THE 00Z WPC GUIDANCE THEREAFTER. SOME ADJUSTMENTS WERE THEN MADE AFTER ADDITIONAL COLLABORATION WITH OUR SURROUNDING OFFICES. FOR THURSDAY AND FRIDAY...AN UPPER-LEVEL TROUGH WILL AMPLIFY ACROSS THE EAST THURSDAY AS A STRONG SHORT WAVE TRACKS ACROSS NEW ENGLAND. A COLD FRONT WILL SWEEP ACROSS OUR AREA AS A RESULT, HOWEVER THE BOUNDARY THIS FAR SOUTH LOOKS WEAKER WITH THE BULK OF THE LIFT TOWARD NEW ENGLAND. IN ADDITION, THE MOISTURE WITH THIS FRONT IS LIMITED AND THE FORECAST SOUNDINGS IN GENERAL LOOK FAIRLY DRY. BOTH THE GFS AND NAM FORECAST SOUNDINGS FOR PHILADELPHIA SHOW A CAP NEAR 7000 FEET DURING SUNDAY. WHILE AN ISOLATED BRIEF SHOWER OR SPRINKLE COULD BE POSSIBLE ESPECIALLY AROUND THE DELMARVA, AFTER COLLABORATING WITH OUR SURROUNDING OFFICES WE WENT WITH A DRY FORECAST. ONCE THE FRONT SHIFTS TO OUR SOUTH AND EAST, STRONG HIGH PRESSURE IS FORECAST TO BUILD IN FROM THE NORTH. THIS WILL RESULT IN A NORTH TO NORTHEASTERLY WIND ALONG WITH A CHILLIER AIRMASS ADVECTING IN. THERE MAY BE ENOUGH OF A PRESSURE GRADIENT COMBINED WITH THE CAA TO KEEP A LITTLE WIND GOING EVEN INLAND, THEREFORE AS OF NOW THE THREAT FOR ANY INLAND FROST LOOKS LOW THURSDAY NIGHT. THE SURFACE HIGH SHOULD BE SHIFTING OFF THE NEW ENGLAND COAST FRIDAY WITH OUR LOW-LEVEL FLOW TURNING EASTERLY. THERE IS SOME MOISTURE FORECAST TO BE LINGERING WELL OFFSHORE ESPECIALLY TO OUR SOUTHEAST, AND THE ONSHORE FLOW INTO OUR AREA MAY RESULT IN SOME OCEAN-INFLUENCED CLOUDINESS. AS OF NOW, NOT QUITE SURE HOW MUCH OF THIS CAN DEVELOP GIVEN THE INITIAL DRYNESS OF THE AIRMASS. AS OF NOW, WE DID NOT EMPHASIZE THE CLOUD COVER MUCH FRIDAY AND FRIDAY NIGHT. THE COMBINATION OF A NEW AIRMASS AND THE ONSHORE FLOW SHOULD RESULT IN A COOLER DAY ACROSS THE CWA, AND POTENTIALLY BREEZY CLOSER TO THE COAST. FOR SATURDAY AND SUNDAY...HIGH PRESSURE BECOMES ELONGATED INTO THE MID ATLANTIC AS IT STARTS TO WEAKEN AND SHIFT FARTHER OFFSHORE. THIS OCCURS AS SOME WAA GETS UNDERWAY AHEAD OF THE NEXT SYSTEM AND HEIGHTS START TO RISE. THIS MAY RESULT IN A NORTHBOUND WARM FRONT THAT MOSTLY SLIDES JUST TO OUR NORTHWEST, AND WARMER AIR ARRIVING ACROSS OUR CWA ESPECIALLY SUNDAY WITH A MORE SOUTHWESTERLY LOW-LEVEL FLOW. A SHORT WAVE DIVING ACROSS THE GREAT LAKES WILL DRIVE A SURFACE LOW EASTWARD. THE AMPLIFICATION OF THE UPPER-LEVEL TROUGH SHOULD TAKE THE SURFACE LOW WELL TO OUR NORTH THOUGH DURING SUNDAY. THE ASSOCIATED COLD FRONT HOWEVER WILL ARRIVE INTO OUR AREA LATE SUNDAY WITH PERHAPS SOME SHOWERS. THE TIMING APPEARS TO HAVE SPED UP SOME. A BAND OF SHOWERS MAY END UP WEAKENING AS IT ARRIVES DUE TO THE BULK OF THE LARGE SCALE LIFT PEELING AWAY TO THE NORTH. WE GENERALLY FAVORED A BLEND OF CONTINUITY AND WPC GUIDANCE, WHICH PAINTS SLIGHT CHC TO LOW CHC POPS ACROSS THE CWA LATE SUNDAY. FOR MONDAY AND TUESDAY...THE MAIN UPPER-LEVEL TROUGH MAY AMPLIFY FURTHER ACROSS THE NORTHEAST AND MID ATLANTIC REGIONS DURING THIS TIME FRAME, HOWEVER CONFIDENCE IS LOWER REGARDING THE DETAILS. BASED ON RIDGING ACROSS THE PLAINS, AN EXPANSIVE SURFACE HIGH IS FORECAST TO BUILD ACROSS THE MIDWEST AND GREAT LAKES LATER MONDAY INTO TUESDAY, WITH THIS FEATURE ARRIVING INTO OUR AREA DURING TUESDAY. SOME GUIDANCE SHOWS SOME INSTABILITY TYPE SHOWERS OCCURRING MONDAY INTO TUESDAY POST-FRONTAL AS SOME SHORT WAVES ROTATE AROUND THE BASE OF THE AMPLIFYING UPPER-LEVEL TROUGH. FOR NOW, KEPT SOME SLIGHT CHC TO LOW CHC POPS EARLY MONDAY THEN SLIGHT CHC POPS ACROSS THE EAST DURING THE REMAINDER OF MONDAY TIED TO THE COLD FRONT CLEARING THE AREA. WE CARRIED A DRY FORECAST FOR TUESDAY. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY AND SURROUNDING AREAS VFR CONDITIONS ARE EXPECTED FOR THE TAF SITES THROUGH AT LEAST 06Z TONIGHT. MID LEVEL CLOUDS BETWEEN 4000 AND 7000 FT AGL ARE POSSIBLE THIS MORNING, AND AGAIN AFTER 21Z, BUT LITTLE ELSE IN THE WAY OF CEILINGS. IF THE MID LEVEL CLOUDS DO NOT MOVE INTO THE REGION TONIGHT, THERE IS A SMALL THREAT OF PATCHY FG DEVELOPING ACROSS MUCH OF THE REGION AND COULD AFFECT KACY, KMIV, AND KABE. HOWEVER, IT IS HIGHLY DEPENDENT ON NOT ONLY THE EXTENT OF MID LEVEL CLOUDS OR LACK THEREOF, BUT ALSO HOW MUCH LOW LEVEL MOISTURE WILL INCREASE LATE TODAY WITH THE SHIFT TO SOUTHERLY WINDS. WITH ALL OF THESE UNCERTAINTIES, FOG IMPACTS AT TERMINALS IS UNLIKELY AT THIS TIME. OUTLOOK... THURSDAY AND FRIDAY...MOSTLY VFR. A WEAK FRONT MOVES THROUGH THURSDAY, THEN AN ONSHORE FLOW MAY HELP DEVELOP SOME LOW CLOUDS FRIDAY NIGHT, HOWEVER CONFIDENCE IS ON THE LOW SIDE AT THIS TIME. SATURDAY AND SUNDAY...A CHANCE OF SOME EARLY MORNING LOW CLOUDS AND/OR FOG SATURDAY, OTHERWISE GENERALLY VFR. A COLD FRONT IS FORECAST TO MOVE THROUGH SUNDAY NIGHT WITH A CHANCE OF SOME SHOWERS. && .MARINE... WINDS COULD GUST UP TO 20 KT EARLY IN THE DAY TODAY, BUT WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. MODEL GUIDANCE SHOWS THAT SEAS COULD BUILD TO 5 TO 6 FEET THROUGH THE DAY TODAY PRIMARILY DUE TO LONG PERIOD SWELLS FROM EDOUARD WHICH REMAINS WELL OUT TO SEA. HOWEVER, SO FAR BUOY DATA SHOW WAVE HEIGHTS EVEN AT BUOY 44066 REMAINING BELOW 3 FT, OR ABOUT 1 TO 2 FT BELOW WHAT GUIDANCE WAS SHOWING FOR THIS TIME. THEREFORE, THINK THAT THE GUIDANCE IS OVER FORECASTING THE IMPACT OF EDOUARD SWELL HEIGHTS, AND HAVE ONLY INCLUDED WAVE HEIGHTS TO 4 FT AT THIS TIME. CONDITIONS AT 44066 AND 44009 WILL BE WATCHED CLOSELY THROUGH THE DAY. OUTLOOK... THURSDAY AND FRIDAY...A WEAK COLD FRONT WILL CROSS THE AREA THURSDAY, THEN STRENGTHENING HIGH PRESSURE BUILDS IN FROM THE NORTH FRIDAY. THIS WILL ALLOW THE WINDS TO SHIFT TO THE NORTHEAST, AND THERE APPEARS TO BE A WIND SURGE MOVING SOUTHWARD LATER THURSDAY NIGHT AND FRIDAY WITH AN INITIAL TIGHTENING OF THE PRESSURE GRADIENT AND CAA. THE WINDS SHOULD THEN TURN EASTERLY BY LATE FRIDAY. THIS SURGE COULD BE ENOUGH FOR 25-KNOT WINDS AND SEAS BUILDING TO 5 FEET ON THE COASTAL WATERS. SATURDAY AND SUNDAY...THE WINDS SHOULD TURN FROM SOUTHEAST TO SOUTH DURING THIS TIME FRAME AS HIGH PRESSURE GRADUALLY DEPARTS TO THE EAST. THE NEXT COLD FRONT ARRIVES LATE SUNDAY. THE WINDS SHOULD BE BELOW ADVISORY CRITERIA, AND THE SEAS SHOULD SUBSIDE SOME AS THE FLOW TURNS MORE SOUTHERLY. && .RIP CURRENTS... A MODERATE RISK OF RIP CURRENTS CONTINUES TODAY AND THIS EVENING PRIMARILY DUE TO THE LONG PERIOD SWELLS FROM EDOUARD, WHICH REMAINS WELL OUT TO SEA. THE ENHANCED RIP CURRENT RISK COULD CONTINUE INTO THURSDAY. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && SYNOPSIS...GORSE NEAR TERM...JOHNSON SHORT TERM...JOHNSON LONG TERM...GORSE AVIATION...GORSE/JOHNSON MARINE...GORSE/JOHNSON RIP CURRENTS...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 345 AM EDT WED SEP 17 2014 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-180745- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER- WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS- 345 AM EDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-180745- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 345 AM EDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE ENHANCED RIP CURRENT RISK MAY CONTINUE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-180745- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 345 AM EDT WED SEP 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542224.